B complexes and b12 breaking me out?

I have been getting spots on my face, neck and shoulders for a few months now. I'm gluten free, I use natural skin care, I have never ever suffered with acne and only get the odd hormonal breakout usually, I don't eat rubbish either, only organic and fresh foods.

After researching all the vits and mins I take, it seems that B vitamins could be the likely cause?

I take solgars methyl B12 (5000) and Lamberts B-50 complex.

The last time my B12 was checked it was around 600. I have just today had another blood draw so I will know my current B12 levels on Friday but obviously I expect them to be higher than last time.

Any advice? It's making me pretty self conscious, and I find it incredibly embarrassing.

Last edited by

14 Replies

oldestnewest
  • Also, I have never suffered with oily skin, it used to be normal, but since having hashi's, it's more dry than anything.

  • Dry skin could happen from hypothyroidism, for me it only happens if I'm under medicated. Do you have your latest thyroid blood test results?

  • I have doubts that it's your b vitamins, it could be hormonal. Would you consider it adult acne?

  • One of the unfortunate side effects of the vit b. I get break out around my hairline when I get an injection. I don't know the reason but nip over to the pernicious anaemia forum here on health unlocked and search spots and you may find something.

  • I looked last night and it seems people react to the injection for a few weeks. But I take vitamins everyday! I searched the internet and it seems that some people break out with B vits. My B12 has always been in range but as I understood it, I had to be top of my range or even higher. I could cope with a few weeks post injection but it's continuous at the minute. 😢

  • Well, I learned something! I know that without enough folate, B12 will keep recirculating without being used. Could that be part of it?

  • I had a blood draw just yesterday, so I should have results on Friday. My folate has always been in range though. But it's worth looking at that possibility I guess 😊

  • Hey Smotv, this is a common side effect from a high dose of B12. How long have you been on that dose? Normally you would stay on 5000 until you get your numbers up then switch to a maintenance dose, once on a maintenance dose the break out should stop (but if course depends on the individual). I also never usually have break outs and I'm on the same dose as you at the moment and getting all sorts of pimples as if I was in my teens again.

  • It's driving me nuts! I have been taking b supplements since October/November.

    I get puss filled spots on face/chest and front of neck but on the back of my neck they feel more lumpy.

    I researched last night and it seems that b vitamins can do this to some people.

    Do I need to take them indefinitely?

  • Well it really depends on your blood results. Once you get to a good level and you reduce to 1000mcg per day the spots should stop (as long as it's not caused by something else). If your body isn't absorbing the B12 it could be that you need to take a higher dosage. I wouldn't know much about that, if you post your blood results other (more knowledgable) members would be able to help.

    I can only speak from my own experience but for me it only happens when I take 5000 per day, when I used to take 1000 it didn't happen. I will mention that when I don't take B12 I get zero spots, even as a teen I didn't have much acne. Some people are more prone to it than others.

  • I would say that the length of time you need to take the b12 depends on the reason for your deficiency. I have positive intrinsic factor antibodies and a diagnosis of Pernicious anaemia. This means I'm unable to utilise the b12 in my diet so require regular injections as well as supplementing heavily with sublinguals. Vegetarian/vegan diets may not contain enough b12 and some medications and proton pump inhibitors for acid reflux can also inhibit absorption of b12 so supplementation should be ongoing.

  • Singoutloud, my B12 has always been on range, but I always read it has to be high in range or even higher! I was advised to add all B vitamins to my supplements. I'm not actually deficient. I'm going to stay off them for a month and see if the spots calm down

  • were you symptomatic of B12 deficiency before you started supplementing?

    list of symptoms here

    pernicious-anaemia-society....

    know there is an overlap with thyroid but if your thyroid was under control and you didn't have any symptoms of B12 deficiency then there was no need to supplement as you weren't deficient so would suggest that you stop supplementing at the levels you are.

    The serum B12 test isn't one that can be used as a single marker of B12 deficiency but needs to be evaluated in context which includes full blood count and symptoms.

    People who are being treated for a B12 absorption tend to need higher levels of B12 than the normal range but other people don't.

  • I have stopped taking it! I had my blood results back today and my b12 levels are 1500 😳

You may also like...